Washington, 2009

Wildfire in Washington, September 1 to 3, 2009

September 1 to 3, 2009 · NWS OTX · 1 event in 1 county or zone

A wildfire of unknown cause burned approximately 310 acres just east of Malott, which closed Highway 97 for more than seven hours. Temperatures into the 90s on the afternoon of September 1st followed by estimated winds of 10 to 20 mph during the evening hours of the 1st and morning hours of the 2nd helped spread the fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A wildfire of unknown cause burned approximately 310 acres just east of Malott, which closed Highway 97 for more than seven hours. Temperatures into the 90s on the afternoon of September 1st followed by estimated winds of 10 to 20 mph during the evening hours of the 1st and morning hours of the 2nd helped spread the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 1, 3:30 PM PST, 0 minutes earlier.

Area forecast discussion, Sep 1, 3:30 PM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
430 PM PDT TUE SEP 1 2009

.SYNOPSIS...
A DEEP TROUGH OF LOW PRESSURE WILL REMAIN OFF THE COAST THROUGH WEDNESDAY.
A WEAK DISTURBANCE WILL SHIFT NORTHWARD IN THIS FLOW TRIGGERING
ISOLATED SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. DRIER AIR
WILL THEN TEMPORARILY MOVE INTO THE REGION ON WEDNESDAY. COOLER TEMPERATURES
AND A CHANCE FOR SHOWERS IS EXPECTED OVER THE WEEKEND AS THE TROUGH
BEGINS TO SHIFT INLAND.

&&

.DISCUSSION...
TONIGHT THROUGH FRIDAY...WATER VAPOR SATELLITE SHOWS A CLOSED LOW
ALONG 140W OFF THE WASHINGTON COAST. THIS IS PLACING THE INLAND
NW IN A WARM SOUTH TO SOUTHWEST FLOW AHEAD OF THE LOW.

TONIGHT AND WEDNESDAY....A WEAK SHORT WAVE WILL BE TRACKING
THROUGH THE AREA THROUGH THIS EVENING. AS OF EARLY THIS AFTERNOON THE
SHORT WAVE WAS LOCATED OVER SOUTH CENTRAL AND SW WASHINGTON...AND
WILL TRACK NORTHEAST INTO THIS EVENING. WEAK LIFT WITH THIS
WAVE...IN COMBINATION WITH ELEVATED MOISTURE AND INSTABILITY WILL
TRIGGER ISOLATED SHOWERS AND THUNDERSTORMS NORTH AND EAST OF THE
COLUMBIA BASIN...INCLUDING THE EAST SLOPES OF THE NORTH WASHINGTON
CASCADES. LAPS ANALYSIS SHOWS THESE AREAS UNCAPPED THIS AFTERNOON
WITH CAPES OF 500-1000 J/KG. WITH VISIBLE SATELLITE SHOWING
CUMULUS DEVELOPING OVER THE MOUNTAINS AND AN AREA OF MID LEVEL
ACCUS OVER THE COLUMBIA BASIN MOVING NORTH...IT IS LIKELY THAT
THUNDERSTORMS WILL DEVELOP BY THIS EVENING. SOME DRIER AIR BEHIND
THE SHORT WAVE MOVES OVER THE AREA OVERNIGHT INTO WEDNESDAY WHICH
SHOULD ALLOW FOR DRY CONDITIONS OVER ALL AREAS OF EASTERN WA/N
IDAHO.

WED NGT/THURSDAY...THERE IS GOOD MODEL AGREEMENT THAT THE CLOSED LOW OFF
THE COAST WILL EJECT NORTHEAST INTO BRITISH COLUMBIA. THERE ARE
TWO AREAS TO WATCH AS THIS OCCURS. ONE AREA IS OUT AHEAD OF THE
LOW THE GFS AND NAM TRACK AN AREA OF ELEVATED MOISTURE/INSTABILITY
FROM NE OREGON INTO EASTERN WA AND N IDAHO. NO QPF IS BEING GENERATED
IN THE MODELS FROM THIS...AND INSPECTION OF FCST SOUNDINGS SUGGEST
MORE LIKELY JUST PASSING MID LEVEL ACCUS CLOUDS AS INSTABILITY IS
CONFINED TO A SMALL LAYER FROM 600-450MB. CLOSER TO THE MAIN LOW
PASSAGE...MODELS TRACK AN AREA OF STRONGER FORCING AND LIFT ACROSS
THE EAST SLOPES OF THE NORTH WA CASCADES ESPECIALLY CLOSER TO THE
CANADIAN BORDER. THE STRONGEST LIFT AND MOISTURE PASS NORTH INTO
CANADA...SO CHANCE POPS WERE MAINTAINED FOR THE EAST SLOPES OF
THE NORTH WA CASCADES. ELSEWHERE A DRY SLOT FROM THE LOW PASSES
THROUGH WHICH SHOULD KEEP CONDITIONS DRY. HOWEVER THERE WILL BE AN
INCREASE IN WINDS WITH LOCALLY BREEZY CONDITIONS. 850MB TEMPS
ALSO COOL OVER THE AREA ON THURSDAY TO NEAR 15-17C...SUPPORTING
HIGH TEMPS FALLING INTO THE UPPER 70S TO MID 80S IN THE VALLEYS.

THURSDAY NIGHT AND FRIDAY...AN INFLUX OF STABLE AIR MOVES IN
BEHIND THE TROUGH PASSAGE ON THURSDAY WHICH WILL FAVOR DRY CONDITIONS
THU NGT AND FRIDAY. IN ADDITION MODELS HAVE TRENDED SLOWER WITH
THE NEXT APPROACHING SYSTEM SO THE FORECAST ON FRIDAY WAS DRIED
OUT FOR ALL OF THE AREA.  JW

FRIDAY NIGHT THROUGH TUESDAY...RECENT MODEL RUNS SHOW A SLOWING OF
THE ONSET OF INCOMING LARGE CLOSED LOW AND ITS ASSOCIATED TROF
PASSAGES THUS THE THE COOLING TREND AND INCREASE IN POTENTIAL FOR
UNSETTLED WEATHER HAS BEEN DELAYED APPROX 18 HOURS OR SO AND IS NOW
MORE APPARENT FROM SATURDAY INTO MONDAY. HINT OF VERY MINOR
SHORTWAVE RIDGING ON TUESDAY INTERRUPTS THIS TREND AND ALLOWS FOR A
DECREASE IN POPS AND SOME WARMING HOWEVER THE LATEST GFS DELAYS THIS
RIDGING UNTIL TUESDAY NIGHT SO AS A COMPROMISE WILL KEEP TUESDAY
UNSETTLED BUT WITH AN EVER SO SLIGHT DECREASE IN POPS. LATEST 12Z
ECMWF SHOWS MORE DELAY WITH ONSET OF TROF AND WOULD ALLOW FOR
SATURDAY TO BE THE WARMEST/DRIEST DAY FOLLOWED BY UNSETTLED WEATHER
STARTING SATURDAY NIGHT...AND THIS MIGHT BE THE WAY TO GO BUT FOR
NOW WILL WAIT FOR MORE GFS RUNS TO SHOW A SIMILAR DELAY AND PERHAPS
THE MID SHIFT MIGHT TAKE A LOOK AND FOLLOW THIS COURSE OF ACTION.
/PELATTI

&&

.AVIATION...
DESPITE ISOLATED -TSRA PRIMARILY CONFINED OVER AND NEAR THE
MOUNTAINS WHICH IS EXPECTED TO DISSIPATE BY 06Z TONIGHT VFR
CONDITIONS WILL CONTINUE AT THE TAF SITES THROUGH 00Z THURSDAY. THE
BULK OF THE ACTIVITY STILL EXPECTED TO REMAIN NORTH OF TAF SITES.
/PELATTI

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        60  90  61  78  52  81 /  10   0  10  10   0   0
COEUR DALENE  59  90  62  78  51  81 /  10   0  10  10   0   0
PULLMAN        54  90  57  79  47  82 /  10   0  10  10   0   0
LEWISTON       64  95  64  84  56  87 /   0   0  10  10   0   0
COLVILLE       55  94  55  83  48  83 /  20  10  10  10   0   0
SANDPOINT      54  86  54  78  44  79 /  20  10  10  10   0   0
KELLOGG        56  88  61  76  50  81 /  10  10  10  10   0   0
MOSES LAKE     57  92  59  82  50  83 /  10   0  10  10   0   0
WENATCHEE      63  92  64  81  57  81 /   0   0  10  10   0   0
OMAK           57  93  60  82  52  83 /  20   0  10  20   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Sep 1, 4:53 AM PST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
553 AM PDT TUE SEP 1 2009

IDZ001>004-026-027-WAZ031>038-041>044-021300-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
553 AM PDT TUE SEP 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Okanogan Valley

When
September 1, 3:30 PM PST to September 3, 5:00 PM PST
Where
Okanogan Valley forecast zone
Reported by
Newspaper
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196813.